Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 55, NWS Springfield, MO

May 31, 2006Dent County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2006, 3:17 PM CDT for Dent County, Shannon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 3:17 PM CDT (20:17 UTC)
Expired
May 31, 2006, 9:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 154 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:42 PM CDTFLASH FLOOD2 Se Salem, MOLOW WATER CROSSING FLOODED AT P HIGHWAY AND COUNTY ROAD 515

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 312020
FFWSGF
MOC065-203-010215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI.
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 915 PM CDT.

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS FALLEN
  OVER SMALL TRIBUTARIES OF THE JACKS FORK AND CURRENT RIVERS...OR 
  RURAL AREAS OF SHANNON AND DENT COUNTIES THIS AFTERNOON.  
  THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN OVER THESE 
  AREAS...THEREFORE...FLASH FLOODING IS LIKELY LATE THIS AFTERNOON
  AND EVENING OVER SHANNON AND DENT COUNTIES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...SALEM...BIRCH TREE...EMINENCE...WINONA...AKERS...ALLEY
  SPRING...ANUTT...BANGERT...BOSS...DARIEN...GLADDEN AND HOWES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
      3725 9118 3718 9113 3712 9106 3709 9123
      3690 9125 3689 9166 3744 9163 3743 9175
      3761 9174 3762 9180 3778 9180 3778 9133
      3769 9133 3768 9117 3760 9117 3760 9133
      3748 9132

$$

CRAMER
3 follow-up statements
000 
WGUS73 KSGF 312234
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED MAY 31 2006

MOC065-203-010215-
SHANNON MO-DENT MO-
532 PM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DENT AND SHANNON
COUNTIES UNTIL 915 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL THAT OCCURRED ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT BETWEEN THREE AND 4 INCHES HAVE OCCURED 
OVER SOME LOCATIONS IN SHANNON AND DENT COUNTY.

LIGHT TO MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. 
RUNOFF FROM EARLIER EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE 
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING 
INCLUDE...SALEM...BIRCH TREE...EMINENCE...WINONA...AKERS...ALLEY 
SPRING...ANUTT...BANGERT...BOSS...DARIEN...GLADDEN...HOWES...HOWES 
MILL...JADWIN...LAKE SPRING...LECOMA...LENOX...MIDRIDGE...MONTAUK 
AND MONTIER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
      3725 9118 3718 9113 3712 9106 3709 9123
      3690 9125 3689 9166 3744 9163 3743 9175
      3761 9174 3762 9180 3778 9180 3778 9133
      3769 9133 3768 9117 3760 9117 3760 9133
      3748 9132

$$

LINDENBERG
000 
WGUS73 KSGF 312357
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT WED MAY 31 2006

MOC065-203-010215-
SHANNON MO-DENT MO-
657 PM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DENT AND SHANNON
COUNTIES UNTIL 915 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL OCCURRED OVER PORTIONS OF SHANNON AND 
DENT COUNTIES EARLIER IN THE AFTERNOON.  ANOTHER AREA OF 
THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WAS PUSHING INTO 
SOUTHWESTERN SHANNON COUNTY.

DOPPLER RADAR INDICATED BETWEEN THREE AND FOUR INCHES OF RAINFALL 
OCCURRED WITH THE STORMS EARLIER IN THE AFTERNOON OVER CENTRAL 
SECTIONS OF BOTH DENT AND SHANNON COUNTIES.  THE HEAVY RAINFALL FELL 
MOSTLY WITHIN AN HOUR AND A HALF...BUT WAS STILL PRODUCING RUNOFF 
FLOODING.  THE FLOODING IS EXPECTED TO CONTINUE INTO THE EVENING.

A LOW WATER CROSSING WAS REPORTED AS FLOODED ALONG P HIGHWAY AND 
COUNTY ROAD 515...2 MILES SOUTHEAST OF SALEM ALONG THE DRY VALLEY 
CREEK.

IN ADDITION TO THE REPORTED LOW WATER CROSSING...THERE MAY BE 
ADDITIONAL LOW LYING AREAS FLOODED OVER REMOTE AREAS OF DENT AND 
SHANNON COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
      3725 9118 3718 9113 3712 9106 3709 9123
      3690 9125 3689 9166 3744 9163 3743 9175
      3761 9174 3762 9180 3778 9180 3778 9133
      3769 9133 3768 9117 3760 9117 3760 9133
      3748 9132

$$

LINDENBERG
000 
WGUS73 KSGF 010203
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT WED MAY 31 2006

MOC065-203-010215-
SHANNON MO-DENT MO-
902 PM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DENT AND SHANNON
COUNTIES UNTIL 915 PM CDT...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR THAT THE 
HEAVY RAINFALL WHICH AFFECTED SHANNON AND DENT COUNTIES EARLIER IN 
THE AFTERNOON HAVE MOVED OUT OF THE AREA.  DOPPLER RADAR ESTIMATED 
BETWEEN THREE AND FOUR INCHES OF RAINFALL OCCURRED EARLIER WITH 
THESE STORMS WHICH LED TO FLASH FLOODING OF LOW LYING AREAS.

WHILE THE HEAVY RAIN HAS ENDED...SOME LOW WATER CROSSINGS MAY STILL 
BE FLOODED...INCLUDING THE LOW WATER CROSSING IN DENT COUNTY 2 MILES 
SOUTHEAST OF SALEM ALONG HIGHWAY P NEAR DRY VALLEY CREEK.

SINCE ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED TONIGHT...THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM.  HOWEVER...DUE TO 
THE ONGOING FLOODING OF SOME LOW WATER CROSSINGS...THE FLASH FLOOD 
WARNING WILL BE REPLACED WITH A FLOOD WARNING THROUGH THE NIGHTTIME 
HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3748 9124 3740 9124 3740 9120 3731 9120
      3725 9118 3718 9113 3712 9106 3709 9123
      3690 9125 3689 9166 3744 9163 3743 9175
      3761 9174 3762 9180 3778 9180 3778 9133
      3769 9133 3768 9117 3760 9117 3760 9133
      3748 9132

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM CDT, 2 minutes earlier.

Area forecast discussion, May 31, 3:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED MAY 31 2006

.DISCUSSION...

SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN
PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A
PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE
MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO.
ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND
SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT
DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE
ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS
SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME
SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS
HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR
AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR.

MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE
UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS
WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR
AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST
DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO
CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW
EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS
AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE
PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH
VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT
WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY
PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN
ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A
FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND
WOULD RATHER NOT CHASE RADAR TRENDS YET.

THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL
KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND
THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL
CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST
POPS OVER THE EASTERN CWA.

LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS
EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD
AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT
ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS
RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS
REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE
OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING
THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY
PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE
UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE
BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY
ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR
THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT
FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA

&&

.AVIATION...

FOR THE KSGF/KJLN 18Z TAFS...LIKE THE PAST COUPLE OF DAYS...MAIN
AREAS OF CONVECTION ARE ASSOCIATED WITH UPPER LEVEL FEATURES. ONE
VERY PROMINENT VORT CENTER IS MOVING SLOWLY NORTH OVER NORTHWEST
MO...AND ANOTHER MORE SUBTLE FEATURE IS MOVING NORTHEAST OVER
SOUTHEAST AND EAST CENTRAL MO. FOR NOW...WILL MAINTAIN SHOWER/VCTS
CHANCES IN THE TAFS FOR DIURNAL CONVECTION AT BOTH TAF SITES. A WEAK
FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH INTO THE REGION LATE TONIGHT
AND EARLY THURSDAY MORNING. THIS MAY FOCUS CONVECTION LATER IN THE
TAF CYCLE...BUT TIMING/COVERAGE HARD TO PINPOINT AT THIS POINT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 31, 1:00 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 31 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS CONTAINING MICROBURST WINDS IN EXCESS OF
 60 MPH...SMALL HAIL LESS THAN PENNY SIZE...HEAVY RAIN CONDUCIVE TO
 LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 AREAS ALONG AND EAST OF A LINE FROM BULL SHOALS LAKE TO TUCUMSEH
 MISSOURI WILL HAVE SLIGHT POTENTIAL FOR MICROBURST WINDS FROM
 AFTERNOON THUNDERSTORMS.

 THE REST OF THE OUTLOOK AREA WILL HAVE THE POTENTIAL FOR NON-SEVERE
 THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

  DISCUSSION:

 A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH
 INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...AREAS
 ALONG AND EAST OF A LINE FROM BULL SHOALS LAKE TO TUCUMSEH
 MISSOURI HAS SUFFICIENTLY DESTABILIZED FOR A FEW PULSE SEVERE
 THUNDERSTORMS. MAINLY MICROBURST WINDS WILL BE ASSOCIATED WITH
 THIS ACTIVITY.  GIVEN THE AMOUNT OF MOISTURE THAT IS WITHIN THE
 ATMOSPHERE TODAY...FLASH FLOODING MAY ALSO BECOME A PROBLEM WITH
 SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A
 COLD FRONT MOVES SOUTHEAST THROUGH THE REGION.  LOCALLY HEAVY RAIN
 AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:42 PM CDTFlash Flood WatchSGFBarry, Jasper, Lawrence, McDonald, Newton7 hr
May 30, 11:00 PM CDTFlash Flood WarningSGFMcDonald, Newton9 hr
May 30, 11:21 PM CDTFlash Flood WarningSGFJasper9 hr
May 31, 1:02 AM CDTFlash Flood WarningSGFBenton7 hr
May 31, 4:30 PM CDTFlash Flood WarningSGFNewton6 hr
May 31, 5:51 PM CDTFlash Flood WarningSGFPhelps, Pulaski6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.